Alert archive / South Dakota / Flash Flood Warnings in 2007

Flash Flood Warning 20, NWS Sioux Falls, SD

June 12, 20074 counties in South Dakota

NWS Sioux Falls, SD issued this flash flood warning at Jun 12, 2007, 9:41 PM CDT for 4 counties in South Dakota. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 12, 2007, 9:41 PM CDT (02:41 UTC)
Expired
Jun 13, 2007, 1:45 AM CDT
In force
4 hr
Issued by
NWS Sioux Falls, SD
Area
Whole counties

Counties Aurora County, SD, Charles Mix County, SD, Douglas County, SD, Gregory County, SD

The radar

The Sioux Falls radar (KFSD), 159 km from the middle of the area, began a volume at 02:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 2.7 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2007-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 278 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2007-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
278 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
1479 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
12 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KFSD 130243
FFWFSD
SDC003-023-043-053-130645-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
941 PM CDT TUE JUN 12 2007

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL CHARLES MIX COUNTY IN SOUTH CENTRAL SOUTH DAKOTA
  SOUTHEASTERN GREGORY COUNTY IN SOUTH CENTRAL SOUTH DAKOTA
  AURORA COUNTY IN SOUTHEAST SOUTH DAKOTA
  WESTERN DOUGLAS COUNTY IN SOUTHEAST SOUTH DAKOTA

* UNTIL 145 AM CDT

* AT 937 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WHITE
  LAKE...STICKNEY...PLATTE...PLANKINTON AND HARRISON

ESTIMATED RAINFALL AMOUNTS OF 2 TO 3 INCHES HAVE ALREADY FALLEN IN 
THE WARNED AREA...AND ADDITIONAL RAINFALL AMOUNTS OF 1 TO 3 INCHES 
ARE POSSIBLE THROUGH MIDNIGHT.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN SIOUX
FALLS.

LAT...LON 4349 9896 4351 9880 4387 9881 4393 9878
      4393 9835 4301 9850 4303 9913

$$

LIEBL
1 follow-up statement
000 
WGUS73 KFSD 130354
FFSFSD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1051 PM CDT TUE JUN 12 2007

SDC003-023-043-053-130645-
AURORA SD-GREGORY SD-CHARLES MIX SD-DOUGLAS SD-
1051 PM CDT TUE JUN 12 2007

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 145 AM CDT FOR 
AURORA...WESTERN DOUGLAS...CENTRAL CHARLES MIX AND SOUTHEASTERN 
GREGORY COUNTIES...

AT 1050 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A BROAD AREA OF THUNDERSTORMS OVER AND SOUTH OF THE WARNED 
AREA. THUNDERSTORMS PRODUCING THE HEAVIEST RAIN HAVE SHIFTED EAST OF 
THE AREA...HOWEVER ADDITIONAL SHOWERS AND THUNDERSTORMS WILL MOVE 
INTO THE WARNED AREA THROUGH MIDNIGHT...ADDING TO THE ESTIMATED 2 TO 
3 INCHES OF RAIN WHICH HAS ALREADY FALLEN.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN SIOUX
FALLS.

LAT...LON 4349 9896 4351 9880 4387 9881 4393 9878
      4393 9835 4301 9850 4303 9913

$$
 JH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this flash flood warning went out at Jun 12, 9:35 PM CDT, 6 minutes earlier.

Area forecast discussion, Jun 12, 9:35 PM CDT, 6 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
935 PM CDT TUE JUN 12 2007

.DISCUSSION...
BNAD OF HEAVIER SHRA/TSRA HAS BEEN SHIFTING SLIGHTLY EASTWARD
THROUGH THE EVENING...AS APPARENT WEAK MESO LOW DEVELOPS BEHIND THE
LINE AND LIFTS NORTH ALONG THE NEARLY STATIONARY BOUNDARY IN CENTRAL
SOUTH DAKOTA. NORTHERN PART OF THE HEAVIER RAIN STILL MAKING A
SLIGHT PUSH EAST...BUT SOUTHERN END STARTING TO STALL AGAIN OVER
SOUTHWEST PORTION OF THE CWA. AREA FOR FLASH FLOOD WATCH STILL LOOKS
GOOD...THOUGH HAVE PULLED BACK START TIME TO CURRENT TIME SINCE
HEAVIER RAIN HAS ALREADY MOVED INTO THE AREA.

WITH LINE OF TSRA MOVING INTO THE WESTERN CWA A LITTLE EARLIER THAN
EXPECTED...HAVE BUMPED UP POPS ACROSS THE WEST FOR THE EVENING AND
REST OF TONIGHT. QUICK DROP OFF IN POPS TO THE EAST STILL LOOKS
REASONABLE THOUGH...AS MID LEVEL THETA-E RIDGE AND DEEPER LOW LEVEL
MOISTURE REALLY REMAIN PARKED WEST OF I-29 THROUGH 12Z. UPDATED
PFM/ZFP/GRIDS AND FFA HAVE BEEN SENT.

&&

.AVIATION...
WIDESPREAD SHOWERS AND THUNDERSTORMS ACROSS CENTRAL SOUTH DAKOTA
WILL SPREAD INTO THE EASTERN SOUTH DAKOTA OVERNIGHT...ALONG WITH A
TROUGH OF LOW PRESSURE. VFR WILL GIVE WAY TO MVFR AS A TROUGH OF LOW
PRESSURE PASSES. VFR WILL RETURN BY WED AFT...HOWEVER SCATTERED
SHOWERS AND THUNDERSTORMS ARE ONCE AGAIN EXPECTED ACROSS EASTERN
PORTIONS OF SOUTH DAKOTA.

&&

.PREV DISCUSSION...
ON WED AND WED NIGHT...AS WHAT HAS BEEN ADVERTISED FOR WHAT SEEMS
LIKE DAYS...NOT A HUGE AMOUNT OF CHANGES NEEDED TO GOING FCST.
BLOCKING RIDGE REMAINS FIRM TO THE E OF THE FA...WHICH SLOWS THE SFC
BOUNDARY DOWN TO A CRAWL. IN FACT...OPTED TO GO WITH THE VERY SLOW
NAM SFC PLACEMENT WHICH WAS CLOSE TO GOING FCST. THE GFS WAS VERY
PROGRESSIVE WITH BOTH THE SFC AND UA FEATURES...MUCH QUICKER THAN
THE NAM AND CANADIAN REGIONAL. THEREFORE AS IS SO OFTEN THE CASE
WITH THESE BLOCKING PATTERNS...DID NOT BRING THE SFC FRONT TO I 29.
KEPT IN THE WRN FA...WHERE IT STALLS...THEN DIES. TROPICAL LIKE MSTR
IN PLACE THRU MUCH OF THE FA AS SLY WINDS PREVAIL FM THE SFC TO THE
JET STREAM. THE ATMOSPHERE GETS PROGRESSIVELY MORE STABLE ON WED AND
WED NIGHT...MOIST ADIABATIC WITH EXTREMELY DEEP MOISTURE. NOW THE
ONE EXCEPTION TO THE DEEP MOISTURE IS THE STRETCH FM MARSHALL MN TO
STORM LAKE IA. THIS AREA IS CLOSEST TO AND ON THE BACK EDGE OF THE
MID LVL BLOCKING RIDGE TO THE E...SO THE MISTURE LIMITING H7
STREAMLINE CONTS TO HUG OUR FAR E. BUT STARTING FM ABOUT WOODBURY CO
TO LINCOLN CO MN AND POINTS WWD...THE RH TIME SECTIONS ARE
ASTOUNDINGLY MOIST PER THE NAM. DUE TO LACK OF MID LVL CAPPING...
SHRA AND TS COULD JUST ALMOST GO AT ANYTIME WITH SUBTLE AND
PERSISTENT WAA. AGAIN...WITH THE EXECPTION OF OUR FAR E WHERE SHRA
MAY HAVE TROUBLE REACHING. THE TROPICAL LIKE MID LVL LOW TO OUR S
DOES BEGIN TO FILL WED NIGHT AND THUS WL DECREASE THE OVERALL PCPN
CHCS WITH IT. HOWEVER WHERE IT DOES RAIN...LOCALLY SPOTS COULD STILL
BE QUITE HEAVY WITH THESE SLOW MOVERS. FOR HIGHS ON WED...MIXED OUR
FAR E TO JUST ABV H85 AS SNDGS SUGGEST. MIXED THE I 29 CORRIDOR TO
ABOUT H875 AND OUR WEST TO ONLY ABOUT H9 AT BEST.

ON THU AND THU NIGHT...THE MID LVL LOW BASICALLY STALLS OVER THE
CENTRAL AND SRN PLAINS. IT LOOKS TO BECOME SO FILLED THAT ITS
INFLUENCE CONTS TO WANE. FOLLOWED A NARROW STRIPE OF MOISTURE NWD
WITH THE BEST NAM H7 STREAMLINES CONNECTED TO CLOSE TO THE GULF.
THIS PLACED SLIGHTLY HIGHER POPS IN OUR ERN FA THAN OUR W. AGAIN...
ONLY CHC POPS FOR RAIN...BUT WHAT SHRA AND TS WL BE AROUND WL HAVE A
LOT OF WATER IN THEM. I ALMOST WENT ISOLD TS ON THU WITH THE CHCS
FOR SHRA AS THE ATMOSPHERE BECOMES INCREASINGLY MORE STABLE. BUT RAN
OUT OF TIME QUITE HONESTLY.

ON FRIDAY...CONTINUING TO GO WITH THE NAM PER THE EARLIER STATEMENTS
THAT THE GFS WAS TOO PROGRESSIVE. THE MID LVL LOW TO OUR S DROPS
FURTHER SWD...AND GETS SHEARED OFF WITH THE NRN STREAM JET. A DECENT
S/W RIDES ACROSS THE CANADIAN BORDER WHICH MAY DROP A WEAK SFC
BOUNDARY TOWARD OUR WRN AND NRN FA. THERE WL BE ENUF RESIDUAL
MOISTURE AROUND FOR SOME SMALL POPS WARRANTED. SHAVED BACK TEMPS
JUST A BIT ON FRI WITH THE LATEST H85 TEMPS PER THE NAM.

IN THE EXTENDED SAT THRU TUE...THE ECMWF AND GFS ARE IN GENERAL
AGREEMENT WITH THE NEXT WAVE PASSAGE MOVG THRU OUR FA IN THE SUN
AFTERNOON THRU MONDAY NIGHT TIMEFRAME. LINGERED SMALL POPS IN NW IA
MONDAY NIGHT IN CASE THE BOUNDARY HANGS UP A BIT...BUT THE CRUX OF
THE WAVE LOOKS TO BE SUNDAY NIGHT AND MONDAY IN OUR AREA. IT MAY BE
MORE OF A LATERAL FRONTAL BOUNDARY PASSAGE...WHERE THE NRN END MOVES
QUICKER THAN THE SRN END...LAYING OVR IN THIS AREA SOMEWHAT. THIS IS
IN RESPONSE TO A POS TILTED UPPER LOW. SUNDAY COULD GET QUITE WARM
AHEAD OF THIS BOUNDARY.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
MN...NONE.
NE...NONE.
SD...FLASH FLOOD WATCH FROM TONIGHT THROUGH LATE WEDNESDAY NIGHT
     FOR SDZ038-039-050-052>054-057>060-063>065-068.

&&

 JH/SL
Hazardous weather outlook, Jun 12, 11:27 AM CDT, 10 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1127 AM CDT TUE JUN 12 2007

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-131200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1127 AM CDT TUE JUN 12 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
A FEW SEVERE THUNDERSTORMS ARE POSSIBLE ALONG AND WEST OF A LINE
FROM HURON TO WAGNER SOUTH DAKOTA LATE THIS AFTERNOON AND
EVENING. THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS IN
EXCESS OF 60 MPH AND HAIL TO THE SIZE OF NICKELS.

FLOODING...
HEAVY RAIN IS POSSIBLE TONIGHT INTO WEDNESDAY NIGHT ALONG AND
WEST OF A LINE FROM DE SMET TO TYNDALL SOUTH DAKOTA. TOTAL
RAINFALL AMOUNTS MAY RANGE FROM 2 TO 3 INCHES...WITH LOCALLY
HIGHER AMOUNTS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SHOWERS AND THUNDERSTORMS SHOULD SPREAD SLOWLY EAST OVER THE AREA
FROM WEDNESDAY THROUGH WEDNESDAY NIGHT. SEVERE WEATHER IS NOT
EXPECTED...BUT LOCALLY HEAVY RAINS WILL BE POSSIBLE...ESPECIALLY
WEST OF INTERSTATE 29.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 6 PM CDT...WEST OF LINE
FROM HURON TO WAGNER SOUTH DAKOTA.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

RSR

Nearby

Flash Flood Warnings in South Dakota, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.